Encephalopathy following Loa loa treatment with albendazole

  • Published on
    31-Oct-2016

  • View
    215

  • Download
    3

Embed Size (px)

Transcript

  • Acta Tropica 78 (2001) 6365

    Short communication

    Encephalopathy following Loa loa treatment withalbendazole

    J. Blum a,*, A. Wiestner b, P. Fuhr c, C. Hatz a

    a Swiss Tropical Institute, Socinstrasse 57, CH 4002 Basel, Switzerlandb Department of Internal Medicine, Uni6ersity of Basle, Basel, Switzerland

    c Department of Neurology, Uni6ersity of Basle, Basel, Switzerland

    Received 7 February 2000; received in revised form 8 August 2000; accepted 11 September 2000

    Keywords: Loa loa ; Albendazole; Encephalopathy

    www.parasitology-online.com

    Encephalitis is a known adverse event related totreatment of Loa loa with diethylcarbamazine(DEC) or ivermectin. This form of encephalopa-thy was associated with high microfilaraemia anda drug-induced rapid drop in microfilarial counts(Carme et al., 1991; Chippaux et al., 1993; Duc-cort et al., 1995; Gardon et al., 1997; Bousquinesqet al., 1998). Albendazole, a benzimidazole struc-turally related to mebendazole, has been sug-gested to reduce the risk of encephalopathycausing a slower drop of the microfilaraemia(Klion et al., 1993; Blum et al., 1995). To date, noencephalopathy was recorded in relation toalbendazole.

    We report a case of delirium following thetreatment of Loa loa with albendazole in a 55-year-old female patient from Cameroon. In thepatient described, pre-existing antecedents were

    an insulin-dependent diabetes mellitus and ex-trapyramidal symptoms of the lower limbs. Therewas no history of cerebrovascular attacks, epilep-tic crises or heart disease.

    A symptomatic Loa loa infection with a mi-crofilaraemia of 152 mf:ml and Mansonella per-stans of 133 mf:ml was treated with albendazole(2200 mg). Three days after commencement oftherapy (D3) the patient was found sitting on thefloor speaking in incomprehensible words not be-longing to any known African dialect. There waspassage of urine but not faeces. On hospital ad-mission she was afebrile with a blood pressure of176:113, a pulse of 115:min and an oxygen satu-ration of 97%. She opened her eyes when ad-dressed but responded with incomprehensiblewords. She did not follow orders and defenseagainst painful stimuli was unspecific. Pupils weresymmetric with absent light reaction. There wasno sign of conjunctival haemorrhage as describedby Fobi et al. (2000). Fundoscopy to rule outretinal haemorrhages was not performed. Deep

    * Corresponding author. Tel.: 41-61-2848255; fax: 41-61-2848183.

    E-mail address: blum@keep.touch.ch (J. Blum).

    0001-706X:01:$ - see front matter 2001 Elsevier Science B.V. All rights reserved.

    PII: S0001 -706X(00 )00159 -5

  • J. Blum et al. : Acta Tropica 78 (2001) 636564

    tendon reflexes were absent, Babinski reflex wasnegative and no other focal neurologic signs werenoted. Laboratory results included a haemoglobinof 15.3 g%, a normal platelet count and 6510:mm3

    white blood cells with 13.6% eosinophil granulo-cytes. CRP, electrolytes, glucose and liverparameters, TSH and T4 were normal. The toxi-cology screening (including barbiturates, benzodi-azepines, opiates) was negative. Serology againstechinococcosis, neurocysticercosis and toxocaria-sis was negative.

    Cerebrospinal fluid (CSF) was sterile with aslight increase in cell content (6:mm3) with apredominance of mononuclear cells. Protein waselevated at 1344 mg:l while glucose and lactatewere normal in relation to plasma values. Nofocal lesions were found in a computed tomogra-phy (CT) of the brain with and without contrast.An electroencephalogram (EEG) showed predom-inantly right-sided unspecific changes without fo-cal signs and without indication for epilepticactivity. Albendazole medication was stopped andshe recovered without any specific treatmentwithin the next 16 h. On day 4, the Loa loamicrofilaria count was 29 mf:ml. One month later,cerebral function was inconspicuous. Magneticresonance imaging (MRI) revealed dense focallesions in the white matter compatible with smallinfarcts due to microangiopathy. No signs of re-cent ischaemic infarction were noted.

    The aetiology of her delirium remains unclear.A metabolic or endocrine disorder, intoxication,septicemia, neurocysticercosis, cerebral echinococ-cosis, bacterial or viral encephalitis were ruledout. The anthelmintic treatment of M. perstans isvery unlikely to have contributed to the neurolog-ical symptoms. An encephalopathy related totreatment of M. perstans was never mentioned inthe literature. A reversible ischaemic attack is avalid option in an elderly patient with diabetesmellitus and signs of microangiopathy in theMRI. However, there were no indications of re-cent ischaemic changes in the CT, MRI and EEGexaminations. An epileptic attack with postictalphase is another option, but there was no historyof epileptic attacks before or after this event andno signs of epilepsy in the EEG.

    Clinical presentation, the interval after startingtreatment, the evolution of the episode, CSF andEEG findings are similar to those seen in cases ofencephalopathy following Loa loa treatment withivermectin or DEC (Carme et al., 1991; Chippauxet al., 1993; Duccort et al., 1995; Gardon et al.,1997; Bousquinesq et al., 1998). In contrast tosuch events reported in the literature, the pretreat-ment filaraemia was relatively low in this patient,Loa loa was not detectable in the CSF and thepatient recovered in a surprisingly short time.

    In summary, there is circumstantial evidencethat the delirium in this patient is related to thetreatment of Loa loa with albendazole. Pre-exist-ing conditions as seen in this patient might in-crease susceptibility to adverse reactions.Considering the paucity of data concerning treat-ment of Loa loa with albendazole, a rare compli-cation could remain undetected over years.Further observations are warranted.

    Acknowledgements

    The authors are indebted to Dr S. Wetzel forMRI and Dr A. Regeniter, Dr A. Scholer, and DrP. Huber (University of Basle, Switzerland) forlaboratory assistance.

    References

    Blum, J., Junghanss, T., Hatz, C., 1995. Albendazolbehand-lung bei einer Patientin mit hoher Filaramie. Schweiz.Med. Wochenschr. 125, 928.

    Bousquinesq, M., Gardon, J., Gardon-Wendel, N., Kamgo, J.,Noumou, P., Chippaux, J.-P., 1998. Three probable Casesof Loa loa encephalopathy following Ivermectin treatmentfor Onchocerciasis. Am. J. Trop. Med. Hyg. 58 (4), 684690.

    Carme, B., Boulesteix, J., Boutes, H., Puruehnce, M.F., 1991.Five cases of encephalitis during treatment of loiasis withdiethylcarbamazine. Am. J. Trop. Med. Hyg. 44 (6), 684690.

    Chippaux, J.P., Garcia, A., Ranque, S., Schneider, D., Boussi-nesq, M., Cot, S., Le Hessran, J.Y., Cot, S., 1993. Adversereactions following ivermectin treatment in hyperendemicloiasis area. Am. J. Trop. Med. Hyg. 49(Suppl. 3) Abstr.100.

  • J. Blum et al. : Acta Tropica 78 (2001) 6365 65

    Duccort, M., Gardon-Wendel, N., Ranque, S., Ndong, W.,Bousquinesq, M., Gardon, J., Schneider, D., Chippaux,J.-P., 1995. Effets secondaires du traitement de la loasehypermicorfilaremique par lIvermectine. Bull. Soc. Path.Ex. 88, 105112.

    Fobi, G., Santiago, M., Mgangue, D., Pardon-Wendel, N.,Boussinesq, M., 2000. Ocular findings after treatment ofpatients with high Loa loa microfilaraemia. Ophthal. Epi-demiol. 7, 2739.

    Gardon, J., Gardon-Wendel, N., Ngangue, J., Kamgo,D., Chippaux, J.-P., Bousquinesq, M., 1997. Serious reac-tions after mass treatment of onchocerciasis with Iver-mectin in an area endemic for Loa loa infection. Lancet350, 1822.

    Klion, A., Massougbodji, A., Horton, J., Ekoue, S., Lan-masso, T., Ahouissou, N.L., Nutmann, T.B., 1993. Alben-dazole in Human Loiasis: results of a double blindplacebo-controlled trial. J. Infect. Dis. 168, 202206.

    .

Recommended

View more >